Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 215, NWS Dodge City, KS

June 23, 2019Morton County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 23, 2019, 12:15 AM CDT for Morton County, Stevens County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2019, 12:15 AM CDT (05:15 UTC)
Expired
Jun 23, 2019, 12:45 AM CDT
In force
30 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Morton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 155 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 11:26 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 5.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2019-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2019-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-314 J/kg
Mixed-layer LCL
2308 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

907 
WUUS53 KDDC 230515
SVRDDC
KSC129-189-230600-
/O.NEW.KDDC.SV.W.0215.190623T0515Z-190623T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1215 AM CDT Sun Jun 23 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Morton County in southwestern Kansas...
  Southern Stevens County in southwestern Kansas...

* Until 100 AM CDT.

* At 1214 AM CDT, a severe thunderstorm was located very near Rolla,
  moving east at 40 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Hugoton, Rolla and Feterita. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10171 3726 10175 3729 10118 3700 10116
      3699 10151
TIME...MOT...LOC 0514Z 263DEG 36KT 3714 10163 

HAIL...1.75IN
WIND...70MPH
 
$$

TURNER
3 follow-up statements
821 
WWUS53 KDDC 230525
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1225 AM CDT Sun Jun 23 2019

KSC129-189-230600-
/O.CON.KDDC.SV.W.0215.000000T0000Z-190623T0600Z/
Morton KS-Stevens KS-
1225 AM CDT Sun Jun 23 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHEASTERN MORTON AND SOUTHERN STEVENS COUNTIES...

At 1225 AM CDT, a severe thunderstorm was located near Feterita,
moving east at 35 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Hugoton, Rolla and Feterita. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10162 3726 10169 3729 10118 3700 10116
      3699 10151
TIME...MOT...LOC 0525Z 250DEG 30KT 3718 10153 

HAIL...1.75IN
WIND...70MPH
 
$$

TURNER
165 
WWUS53 KDDC 230532
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1232 AM CDT Sun Jun 23 2019

KSC129-189-230600-
/O.CON.KDDC.SV.W.0215.000000T0000Z-190623T0600Z/
Morton KS-Stevens KS-
1232 AM CDT Sun Jun 23 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR EAST CENTRAL MORTON AND CENTRAL STEVENS COUNTIES...

At 1232 AM CDT, a severe thunderstorm was located near Feterita,
moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hugoton and Feterita. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3717 10155 3726 10161 3729 10118 3710 10119
      3708 10142
TIME...MOT...LOC 0532Z 263DEG 36KT 3719 10143 

HAIL...1.00IN
WIND...60MPH
 
$$

TURNER
618 
WWUS53 KDDC 230545
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1245 AM CDT Sun Jun 23 2019

KSC129-189-230555-
/O.CAN.KDDC.SV.W.0215.000000T0000Z-190623T0600Z/
Morton KS-Stevens KS-
1245 AM CDT Sun Jun 23 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MORTON AND
CENTRAL STEVENS COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened 
below severe limits. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Kansas.

LAT...LON 3717 10155 3726 10161 3729 10118 3710 10119
      3708 10142
TIME...MOT...LOC 0543Z 263DEG 36KT 3721 10127 

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 11:56 PM CDT, 19 minutes earlier.

Area forecast discussion, Jun 22, 11:56 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1156 PM CDT Sat Jun 22 2019

...Updated Short Term Discussion...

.SHORT TERM...(Tonight through Sunday evening)
Issued at 1147 PM CDT Sat Jun 22 2019

Ongoing thunderstorms currently across western counties of the CWA
will continue to push east throughout the early morning hours
pushing out into central and south central Kansas shortly after
sunrise. This is supported by a strong upper level trough visible
on water vapor coming out of the Colorado Rockies giving way to
southwest steering flow for these storms. This has been sparked by
a surface boundary and ample low level convergence coming out of
eastern Colorado earlier in the night and now making its way
through the western counties near the HWY 83 corridor. Large hail
and damaging winds are the main threat with up to two inches in
diameter and up to 70 mph wind gusts already being reported. The
severe threat will continue through 5am with some weakening the
further east these get moving into cooler air with not as much
shear or CAPE. Once these storms move out of the area, improving
sky conditions but still mostly cloudy through much of the day.

Morning low temperatures for Sunday will be cooler in the low 50s
to mid 60s warming up into the low 70s to low 80s during the
afternoon hours. There is another much lower threat for severe
threat late Sunday evening and into the overnight for northern and
eastern counties as the aforementioned upper level trough lifts to
the east and northeast. Winds will continue to be out of the north
to northwest not much more than 10-20 mph with a relaxed pressure
gradient in the wake of these storms behind the frontal boundary
that drapes across much of the southern part of the state,
especially into south central and southeast Kansas. Overnight low
temperatures leading into the mid week will be a nice and cool
start in the upper 40s to upper 50s west to east across the CWA.
Expect a warming and drying trend for the week into the long term
with minimal chances for storms for the peak heating hours of the
afternoon and evening.

.LONG TERM...(Sunday night through Saturday)
Issued at 143 PM CDT Sat Jun 22 2019

There will be a slight chance of storms tomorrow. Otherwise,
eventually mid level ridging is indicated by the EC with warmer
temperatures and generally dry conditions.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1133 PM CDT Sat Jun 22 2019

Thunderstorms pushing into the western counties of the CWA that
will push across the entire area over the next few hours. These
should arrive at GCK and LBL by 07Z, DDC by 08Z, and HYS by 09Z
ending between 11-13Z respectively pushing further to the east.
Northerly winds throughout the period will MVFR ceilings in the
thunderstorm activity lifting to VFR after 12Z and scattering out
by 21Z. Another round of storms are possible once again towards
the end of the period by certainty low keeping it out for now and
will be looked at again for the next period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  76  52  83 / 100  30  20   0
GCK  55  73  49  84 /  80  20  20   0
EHA  55  75  49  82 /  80  10  10   0
LBL  58  76  50  83 / 100  10  10   0
HYS  57  71  52  82 /  80  50  20  10
P28  65  84  57  84 /  90  40  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT Sunday for KSZ046-065-066-
079>081-089-090.

&&

SHORT TERM...Lowe
LONG TERM...Sugden
AVIATION...Lowe
Hazardous weather outlook, Jun 22, 4:58 AM CDT, 19 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
458 AM CDT Sat Jun 22 2019

KSZ030-031-043>046-061>066-074>081-084>090-231000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
458 AM CDT Sat Jun 22 2019 /358 AM MDT Sat Jun 22 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms are expected to develop over south central Kansas
this afternoon and will likely become severe. Large hail up to or
exceeding two inches and damaging winds will be possible
especially over parts of Pratt, Barber and Comanche counties. An
isolated tornado will also be possible during the afternoon and
early evening hours. In addition, very heavy rainfall is expected
from the storms over south central Kansas which could lead to
flash flooding. See the latest Flood Watch for more information.

Farther to the west and north, showers and thunderstorms are
expected to develop over eastern Colorado and move into western
Kansas tonight. A few of these storms could become severe with
quarter size hail and gusty winds.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

There will be a marginal to slight risk for severe thunderstorms
mainly east of a Larned to Ashland line Sunday afternoon and
evening. Any storms that develop could produce large hail and
damaging winds.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter reports for hail and high winds may be needed after 4 pm
across south central Kansas and later in the evening elsewhere
across central and southwest Kansas.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 22, 10:29 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Dodge City KS
929 PM MDT Sat Jun 22 2019

KSZ061-230415-
Hamilton KS-
929 PM MDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON COUNTY UNTIL
1015 PM MDT...

At 928 PM MDT, Doppler radar was tracking a strong thunderstorm near
Coolidge, moving northeast at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
southwestern Kansas.

LAT...LON 3824 10205 3826 10202 3826 10183 3807 10158
      3791 10204
TIME...MOT...LOC 0328Z 234DEG 22KT 3803 10206

TURNER
Local storm report, Jun 22, 11:41 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1141 PM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HAIL             10 NNE JOHNSON CITY     37.69N 101.66W
06/22/2019  E1.75 INCH       STANTON            KS   PUBLIC

            PUBLIC REPORT OF GOLF BALL SIZE HAIL
            NORTHWEST OF BIG BOW.

&&

RML
Local storm report, Jun 22, 11:56 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1156 PM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 PM     TSTM WND GST     JOHNSON CITY            37.57N 101.75W
06/22/2019  E60 MPH          STANTON            KS   LAW ENFORCEMENT

&&

RML
Local storm report, Jun 22, 11:57 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1157 PM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 AM     HAIL             6 N SCOTT CITY          38.57N 100.91W
06/22/2019  E0.88 INCH       SCOTT              KS   LAW ENFORCEMENT

&&

RML
Local storm report, Jun 23, 12:09 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1209 AM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HAIL             ULYSSES                 37.58N 101.36W
06/23/2019  E1.00 INCH       GRANT              KS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORT OF QUARTER SIZE
            HAIL IN ULYSSES.

&&

RML

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 10:29 PM CDTSpecial Weather StatementDDCHamilton46 min
Jun 22, 10:40 PM CDTSevere Thunderstorm WarningDDCStanton50 min
Jun 22, 11:00 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton45 min
Jun 22, 11:24 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton51 min
Jun 22, 11:27 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens48 min
Jun 22, 11:38 PM CDTSevere Thunderstorm WarningDDCMorton52 min
Jun 22, 11:48 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny, Seward, Stevens42 min
Jun 23, 12:22 AM CDTSevere Thunderstorm WarningDDCGrant, Haskell38 min
Jun 23, 12:36 AM CDTSpecial Weather StatementDDCFinney54 min
Jun 23, 12:44 AM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell46 min
Jun 23, 12:52 AM CDTSpecial Weather StatementDDCSeward53 min
Jun 23, 1:11 AM CDTSevere Thunderstorm WarningDDCFord, Gray35 min
Jun 23, 1:15 AM CDTSpecial Weather StatementDDCFinney45 min
Jun 23, 1:28 AM CDTSevere Thunderstorm WarningDDCFord, Gray47 min
Jun 23, 1:55 AM CDTSevere Thunderstorm WarningDDCFord, Hodgeman32 min
Jun 23, 2:13 AM CDTSpecial Weather StatementDDCEdwards47 min
Jun 23, 2:15 AM CDTSpecial Weather StatementDDCComanche45 min
Jun 23, 2:37 AM CDTAreal Flood AdvisoryDDCMeade, Seward3 hr
Jun 23, 2:45 AM CDTSpecial Weather StatementDDCEdwards45 min
Jun 23, 2:47 AM CDTSpecial Weather StatementDDCBarber13 min
Jun 23, 3:05 AM CDTSpecial Weather StatementDDCBarber55 min
Jun 23, 3:34 AM CDTSpecial Weather StatementDDCStafford41 min
Jun 23, 3:58 AM CDTAreal Flood AdvisoryDDCBarber, Comanche3 hr
Jun 23, 4:14 PM CDTSevere Thunderstorm WarningDDCTrego46 min
Jun 23, 4:53 PM CDTSevere Thunderstorm WarningDDCEllis, Trego67 min
Jun 23, 6:33 PM CDTSpecial Weather StatementDDCStevens57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.